Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Lake Charles, LA

May 30, 2010Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 30, 2010, 5:26 PM CDT for Orange County, Texas. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2010, 5:26 PM CDT (22:26 UTC)
Expired
May 30, 2010, 6:40 PM CDT
In force
74 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 64 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WGUS54 KLCH 302226
FFWLCH
TXC361-310015-
/O.NEW.KLCH.FF.W.0003.100530T2226Z-100531T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 PM CDT SUN MAY 30 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WEST ORANGE...VIDOR...ORANGE...
  MAURICEVILLE...BRIDGE CITY...

* UNTIL 715 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HEAVY RAIN 
PRODUCING THUNDERSTORMS OVER MUCH OF THE COUNTY. RAINFALL RATES ARE 
EXTREME UP TO 5 INCHES AN HOUR WITH MANY LOCATIONS NOW APPROACHING 3 
INCHES TOTAL RAIN. THE STORMS CONTINUE TO SHOW LITTLE MOTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

ADDITIONAL RAINFALL AMOUNTS OF 1 3 INCHES ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3019 9408 3023 9411 3024 9410 3024 9371
      3020 9372 3017 9370 3013 9370 3010 9372
      3006 9372 2997 9379 2998 9381 2996 9385
      3000 9391 3002 9401 3015 9411

$$

MM
1 follow-up statement
355 
WGUS74 KLCH 302340
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 PM CDT SUN MAY 30 2010

TXC361-302349-
/O.CAN.KLCH.FF.W.0003.000000T0000Z-100531T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE TX-
640 PM CDT SUN MAY 30 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ORANGE COUNTY...

THE THUNDERSTORMS HAVE WEAKENED AND MOVED SOUTH TO WEST OF THE 
COUNTY.

LAT...LON 3019 9408 3023 9411 3024 9410 3024 9371
      3020 9372 3017 9370 3013 9370 3010 9372
      3006 9372 2997 9379 2998 9381 2996 9385
      3000 9391 3002 9401 3015 9411

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:40 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 30, 1:40 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT SUN MAY 30 2010

.DISCUSSION...

ANOTHER RATHER ACTIVE AFTERNOON WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AS OF EARLY AFTERNOON. SOME OF THESE
STORMS HAVE BEEN ON THE STRONG SIDE PRODUCING WIND GUSTS UP TO 45
MPH AND SMALL HAIL. NOT OUT OF THE QUESTION WE COULD SEE A COUPLE
PULSE SEVERE STORMS OVER THE NEXT COUPLE HOURS WITH MARGINALLY
SEVERE HAIL AND MICROBURSTS AS INDICATED BY THE UPPER AIR
SOUNDING. THE UPPER LEVEL LOW THAT IS RESPONSIBLE FOR THIS
ACTIVITY AND THE COLDER AIR ALOFT ASSOCIATED WITH IT WILL SLOWLY
LIFT ON OUT OF THE REGION OVER THE NEXT DAY OR SO. THIS WILL CAUSE
OUR RAIN CHANCES TO DECREASE STARTING MONDAY AND THROUGH THE MID
PART OF THE WEEK.

A WEAK RIDGE WILL BUILD INTO PLACE AT MID LEVELS AND A SURFACE
HIGH WILL SLOWLY BUILD OFF TO THE EAST OF THE REGION THE NEXT
COULD OF DAYS. WE WILL SEE A RETURN FLOW OFF THE GULF OF MEXICO
WITH SOUTHERLY WINDS. HOT AND HUMID CONDITIONS WILL PREVAIL THIS
WEEK. MODELS ARE PICKING UP ON A NICE MID LEVEL LOW MOVING OVER
THE AREA ON THURSDAY AND THIS WILL INCREASE OUR RAIN CHANCES AND
KNOCK DOWN THE HIGH TEMPS A FEW DEGREES. PW VALUES ON THURSDAY
APPROACHING 2.00 INCHES. THERE COULD BE SOME LOCALIZED HEAVY
RAINFALL WITH SOME OF THOSE STORMS. THE HEAT IS ON FOR THE END OF
THE WEEK. THE SYSTEM WILL MOVE OUT BY FRIDAY AND A STRONG RIDGE
OF HIGH PRESSURE WILL SET UP OVER THE REGION FOR THE WEEKEND. IT
LOOKS RATHER TOASTY AND NO RAIN CHANCES. LOOKING AT HIGHS IN THE
MID TO UPPER 90S INLAND AND SLIGHTLY COOLER NEAR THE COAST FOR
NEXT WEEKEND.

&&

.MARINE...
SOUTHERLY WINDS WILL BECOME MORE PERSISTENT OVER THE NEXT SEVERAL
DAYS BUT WILL REMAIN RATHER ON THE LIGHT SIDE AROUND 10 KTS AND
SEAS SHOULD BE RATHER ON THE LIGHT SIDE AS WELL. ISOLATED TO SCATTERED
AFTERNOON SHOWERS AND STORMS WILL BE POSSIBLE IN THE AFTERNOON
HOURS ENDING AROUND SUNSET. THURSDAY WILL HAVE THE BEST CHANCE OF
RAIN ACROSS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  91  72  91  74 /  20  20  20  20  10
KBPT  72  91  73  92  73 /  20  20  20  20  10
KAEX  71  92  70  93  70 /  20  30  20  20  10
KLFT  73  90  72  90  72 /  20  30  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

GRIFFIN
Hazardous weather outlook, May 30, 5:40 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 AM CDT SUN MAY 30 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
540 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING SCATTERED STRONG THUNDERSTORMS ARE EXPECTED.
A FEW OF THESE STORMS COULD BRIEFLY REACH SEVERE LEVELS WITH DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL UP TO ONE INCH ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR AFTERNOON THUNDERSTORMS WILL DECREASE AND SHOULD
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-311000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
540 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS FROM THE COASTAL MARSHES LATE IN THE AFTERNOON AND INTO THE EVENING.
THERE WILL ALSO BE A FEW THUNDERSTORMS LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
OVERNIGHT HOURS MAINLY AROUND ATCHAFALAYA BAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

11

In the hours before

Local storm report, May 30, 4:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             FOREST HEIGHTS          30.24N 93.76W
05/30/2010  E0.25 INCH       ORANGE             TX   PUBLIC

&&

MOGGED
Local storm report, May 30, 4:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 SSW STARKS            30.24N 93.70W
05/30/2010  E0.50 INCH       CALCASIEU          LA   CO-OP OBSERVER

            REPORT FROM NIBLETTS BLUFF.

&&

MOGGED
Local storm report, May 30, 4:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
443 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 S MAURICEVILLE        30.17N 93.87W
05/30/2010  M1.00 INCH       ORANGE             TX   NWS EMPLOYEE

&&

MOGGED
Special weather statement, May 30, 4:47 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT SUN MAY 30 2010

LAZ041-051-TXZ216-302245-
CAMERON LA-CALCASIEU LA-ORANGE TX-
447 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND CALCASIEU PARISHES...
SIGNIFICANT WEATHER ADVISORY FOR ORANGE COUNTY UNTIL 545 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF VINTON...MOVING NORTHWEST AT 5
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VINTON BY 515 PM...

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

K. KUYPER
Local storm report, May 30, 5:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
509 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             VIDOR                   30.13N 94.00W
05/30/2010  E0.88 INCH       ORANGE             TX   LAW ENFORCEMENT

&&

MOGGED
Local storm report, May 30, 5:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 SW VIDOR              30.12N 94.01W
05/30/2010  E1.00 INCH       ORANGE             TX   PUBLIC

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:14 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Orange61 min
May 30, 4:56 PM CDTAreal Flood AdvisoryLCHOrange3 hr
May 30, 5:02 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange58 min
May 30, 5:51 PM CDTAreal Flood AdvisoryLCHJefferson3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.